Colorado, 2012

Wildfire in Colorado, July 17 to 24, 2012

July 17 to 24, 2012 · NWS GJT · 1 event in 1 county or zone

The Powell and Little Duck fires were ignited by lightning and burned 900 acres on public and private lands during the middle part of July.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The Powell and Little Duck fires were ignited by lightning and burned 900 acres on public and private lands during the middle part of July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 17, 2:13 PM MST, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 17, 2:13 PM MST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
313 PM MDT TUE JUL 17 2012

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 302 PM MDT TUE JUL 17 2012

DRIER AIR HAS SPREAD INTO OUR ENTIRE CWA AS EVIDENCED BY WATER
VAPOR SATELLITE IMAGERY. HOWEVER...IT WILL NOT BE TOTALLY DRY AS
RESIDUAL MOISTURE IS EXPECTED TO REMAIN ACROSS THE AREA. MODELS
STILL KEEP PWATS IN THE 0.50 TO 0.90 RANGE THROUGH THE PERIOD.
DESPITE THAT...THE AIRMASS ACROSS THE WESTERN PORTION OF OUR CWA
HAS BEEN RELATIVELY STABLE TODAY...AND WILL LIKELY REMAIN THAT WAY
THROUGH THE PERIOD EXCEPT FOR PERHAPS THE EASTERN UINTA MOUNTAINS
WHERE A SLIGHT CHANCE OF A THUNDERSTORM WILL BE POSSIBLE WEDNESDAY
AFTERNOON WHERE MODELS ARE HINTING AT A LOCALIZED AREA OF H7
MOISTURE CONVERGENCE.

THUNDERSTORMS SO FAR TODAY IN WESTERN COLORADO HAVE MOSTLY BEEN AT
HIGHER ELEVATIONS...WITH RADAR RAINFALL AMOUNTS INDICATED BETWEEN
0.25 AND 0.50 AT A FEW LOCATIONS.  ALTHOUGH THE STORMS HAVE BEEN
MOVING RELATIVELY SLOWLY...DO NOT EXPECT ANY SERIOUS RUNOFF PROBLEMS
FROM ANY STORMS.  SINCE STORMS ARE MOSTLY DEVELOPING DUE TO THE
HEATING OF THE DAY...EXPECT MOST STORMS TO RAPIDLY DISSIPATE AROUND
SUNSET.  THE EXCEPTION WOULD BE WHERE ANY SURFACE CONVERGENCE
BOUNDARY MIGHT PERSIST INTO THE NIGHTTIME HOURS...AS WAS THE CASE
LAST NIGHT WHEN THUNDERSTORMS DEVELOPED AND LINGERED OVER SOME
HIGHER TERRAIN OF WEST-CENTRAL COLORADO ALONG A  SUSPECTED DRY LINE
THAT WORKED IN COMBINATION WITH SOME UPSLOPE FLOW. EXPECT
TOMORROW TO BE SIMILAR AS TODAY WITH RESPECT TO SHOWERS AND
THUNDERSTORM DEVELOPMENT IN OUR CWA.

TEMPERATURES ACROSS OUR CWA HAVE BEEN RUNNING 5 TO 12 DEGREES WARMER
THIS AFTERNOON THAN YESTERDAY AFTERNOON DUE TO FEWER CLOUDS AND LESS
PRECIPITATION.  EXPECT MAX TEMPERATURES ON WEDNESDAY TO BE EVEN A
LITTLE WARMER THAN TODAY.  MIN TEMPERATURES TONIGHT LIKELY TO BE
ABOUT THE SAME SLIGHTLY HIGHER THAN LAST NIGHT IN MOST AREAS...WITH
A LITTLE UPWARD TREND FOR MINS ON WEDNESDAY NIGHT AFTER A WARMER
DAY THROUGHOUT OUR CWA TOMORROW.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 302 PM MDT TUE JUL 17 2012

THE SUBTROPICAL HIGH DOMINATES THE REGION THROUGH THESE PERIODS. AS
THE PACIFIC NORTHWEST LOW LIFTS TO THE NORTHEAST THURSDAY INTO
FRIDAY...THE RIDGE EXPANDS WESTWARD INTO CALIFORNIA. THE REMNANTS OF
FABIO MOVE NORTH THROUGH THE FAR WESTERN GREAT BASIN WITH NO EFFECT
HERE. STILL THERE IS MOISTURE MOVING TO THE NW UP THE RIO GRANDE
VALLEY. THIS MOISTURE IS SOMEWHAT BLOCKED BY THE FLAT EXPANSIVE
RIDGE AXIS.

STILL THE MODELS SHOW PRECIPITABLE WATER VALUES INCREASING TO AROUND
ONE INCH IN SE UTAH AS EARLY AS THURSDAY AND INCREASING SOMEWHAT
MORE INTO THE WEEKEND. THE LATEST MODELS INDICATE THE NORTHERN ZONES
WILL HAVE SIGNIFICANTLY LESS MOISTURE INFLUX AND THUS LESS
THUNDERSTORM ACTIVITY...WITH I-70 THE ROUGH DIVIDING LINE. THE
SOUTHERN STORMS WILL HAVE TO OVERCOME A MID-LEVEL SUBSIDENCE LAYER
AND AS WE HAVE SEEN RECENTLY...ELEVATED CONVECTION AT THE TOP OF THE
CIN LAYER CAN INITIATE AND GO OVERNIGHT. NORTHERN CONVECTION WILL
MORE LIKELY BE LIMITED TO AROUND MAX HEATING OVER THE HIGHER
TERRAIN. GRADIENT WINDS REMAIN VERY LIGHT THROUGH THE PERIOD WITH
GUSTY OUTFLOW DOMINATING THE AFTERNOON AND EVENING. TEMPERATURES
WILL BE NEAR AVERAGE SOUTH...ABOVE AVERAGE IN THE DRIER AIR NORTH.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 302 PM MDT TUE JUL 17 2012

VFR CONDITIONS EXPECTED TO CONTINUE AT ALL TERMINAL FORECAST SITES
THROUGH WEDNESDAY. DAYTIME HEATING HAS COMBINED WITH RESIDUAL
MOISTURE TO GENERATE ANOTHER ROUND OF SCATTERED SHOWERS AND
THUNDERSTORMS MAINLY OVER THE HIGHER TERRAIN IN WESTERN COLORADO
THAT IS EXPECTED TO PERSIST INTO THE EARLY EVENING HOURS.
SOME MOUNTAIN OBSCURATION AND OUTFLOW WINDS TO AROUND 35 MPH CAN
BE EXPECTED WITH ANY OF THESE STORMS. THE SHOWERS AND
THUNDERSTORMS WILL DECREASE IN COVERAGE AND INTENSITY AFTER
02Z. THEN EXPECT A SIMILAR DAY ON WEDNESDAY AS TODAY...WITH
SHOWERS AND THUNDERSTORMS DEVELOPING AGAIN AFTER 17Z MAINLY OVER
THE MOUNTAINS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&

SHORT TERM...JRP
LONG TERM...JOE
AVIATION...TGJT
Hazardous weather outlook, Jul 17, 4:04 AM MST, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
504 AM MDT TUE JUL 17 2012

COZ001>014-017>023-UTZ022>025-027>029-181200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
504 AM MDT TUE JUL 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
THIS AFTERNOON AND EVENING. THE STORMS WILL FAVOR THE MOUNTAINS OF
WESTERN COLORADO...BUT WILL DRIFT OVER THE VALLEYS THIS EVENING.
GUSTY WINDS TO 40 MPH...HEAVY RAIN AND SMALL HAIL WILL BE POSSIBLE
WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS WILL OCCUR NEAR THE CONTINENTAL DIVIDE IN
WESTERN COLORADO WEDNESDAY AND THURSDAY. ANOTHER SURGE OF
MONSOONAL MOISTURE ARRIVES FRIDAY AND WILL LINGER THROUGH THE
WEEKEND. THIS WILL BRING MORE WIDESPREAD SHOWERS AND THUNDERSTORMS
TO THE AREA WITH LOCALLY HEAVY RAINFALL AGAIN POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Central Yampa River Basin

When
July 17, 4:00 PM MST to July 24, 11:00 AM MST
Where
Central Yampa River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

The Powell wildfire complex consisted of two fires, the Powell and the Little Duck, which were ignited by lightning on July 17th about 5 miles northwest of Meeker. These fires burned approximately 900 acres before containment and no structures were threatened.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472926.